Share this Article
Correspondence: Dr Vui Heng Chong, email@example.com
A combination of pegylated interferon and ribavarin is currently the gold standard for the treatment of chronic hepatitis C infection. Interferon therapy can lead to the development of an autoimmune phenomenon that can be sub-clinical or clinical, and the presence of autoantibodies increases the risk. Thyroiditis is the most common autoimmune manifestation of interferon therapy and can present during treatment or after the completion of treatment. On the other hand, psoriasis is rare, and has been reported to occur within weeks of starting the treatment. We report a case of a 46-year-old indigen woman who was positive for multiple autoantibodies, and developed autoimmune thyroiditis that manifested as hypothyroidism during pegylated interferon and ribavarin therapy for chronic hepatitis C infection. She also developed plaque psoriasis after the completion of therapy. In our case, the association with thyroiditis was definite, whereas that with psoriasis was less definite. However, it is still important for clinicians to be aware of such rare associations.
Keywords: adverse effects, chronic hepatitis C, hypothyroidism, interferons, psoriasis
Singapore Med J 2011; 52(2): e20-e22